Are you Misako Okabayashi?

Claim your profile

Publications (1)1.69 Total impact

  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Licorice, the primary ingredient of the Japanese herbal medicine shakuyaku-kanzo-to, can cause pseudoaldosteronism. Thus, shakuyaku-kanzo-to can cause this condition. A 79-year-old woman was brought to the emergency room. She had been experiencing general fatigue, numbness in the hands, and weakness in the lower limbs and could not stand up without assistance. She presented with hypokalemia (potassium level, 1.7 mEq/L), increased urinary excretion of potassium (fractional excretion of K, 21.2%), abnormalities on an electrocardiogram (flat T waves in II, III, AVF, and V1-6), rhabdomyolysis (creatine kinase level, 28,376 U/L), myopathy, metabolic alkalosis with respiratory compensation (O(2) flow rate, 2 L/min; pH, 7.473; pco(2), 61.0 mm Hg; po(2), 78.0 mm Hg; HCO(3), 44.1 mmol/L), hypertension (174/93 mm Hg), hyperglycemia (blood glucose level, 200-300 mg/dL), frequent urination, suppressed plasma renin activity (0.1 ng/mL/hour), decreased aldosterone levels (2.6 ng/dL), and increased urinary cortisol levels (600.6 microg/day; reference range, 26.0-187.0 microg/day). In this case, the observed reduction in the urinary cortisol levels, from 600.6 to 37.8 microg/day, led to a definitive diagnosis of pseudoaldosteronism instead of the apparent mineralocorticoid excess syndrome. Discontinuing shakuyaku-kanzo-to treatment and administering spironolactone and potassium proved effective in improving the patient's condition. Medical practitioners prescribing shakuyaku-kanzo-to should take into account the association between licorice, which is its main ingredient, and pseudoaldosteronism.
    Journal of alternative and complementary medicine (New York, N.Y.) 05/2009; 15(4):439-43. · 1.69 Impact Factor